Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 323, NWS Atlanta, GA

June 6, 2005Cobb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 6, 2005, 5:54 PM EDT for Cobb County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 5:54 PM EDT (21:54 UTC)
Expired
Jun 6, 2005, 6:30 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Cobb County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 062155
SVRFFC
GAC067-062230-
/O.NEW.KFFC.SV.W.0323.050606T2154Z-050606T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COBB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 630 PM EDT

* AT 552 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  KENNESAW...AND MOVING NORTH AT 5 MPH.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT 
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3404 8467 3408 8465 3409 8461 3411 8462
      3410 8460 3409 8461 3408 8460 3407 8442
      3404 8442 3395 8449

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:30 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 6, 5:30 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT MON JUN 6 2005

.SHORT TERM...
OVERALL PATTERN REMAINS RELATIVELY UNCHANGED WITH WEAK HIGH PRESSURE
AT THE SURFACE AND ALOFT. SUBSIDENCE WITH THIS RIDGE REMAINS
INSUFFICIENT TO SUPPRESS SCATTERED...MAINLY DIURNAL...CONVECTION.
THE UPPER RIDGE IS AT ITS WEAKEST THE NEXT COUPLE OF DAYS AND THE
SURFACE RIDGE DOES RETREAT BACK INTO THE ATLANTIC A LITTLE DURING THE
SHORT RANGE FORECAST PERIOD ALSO ALLOWING FOR BEST THUNDERSTORM
COVERAGE TUESDAY THROUGH THURSDAY. TEMPERATURES WILL REMAIN AT OR A
BIT ABOVE SEASONAL NORMALS THROUGH THE PERIOD.

.LONG TERM...
UPPER LEVEL AND SURFACE RIDGES BUILD BACK INTO THE REGION HEADING
INTO THE WEEKEND...LIMITING DIURNAL CONVECTION TO A MORE SCATTERED
COVERAGE. BY THE BEGINNING OF NEXT WEEK A STRONG SHORTWAVE MOVING
INTO THE GREAT LAKES AND OHIO VALLEY FLATTENS THE UPPER RIDGE
SOMEWHAT. THIS MAY ALLOW FOR MORE COVERAGE OF DIURNAL CONVECTION...
BUT I WILL KEEP POPS IN THE SCATTERED RANGE FOR NOW WITH WITH LOWER
CONFIDENCE THIS FAR OUT. TEMPERATURES REMAIN AT OR ABOVE SEASONAL
NORMALS THROUGH THE EXTENDED PERIOD.

&&

.HYDROLOGY...
WITH THE SLOW MOVEMENT AND HIGH RAINFALL RATES ASSOCIATED WITH
STRONGER CONVECTIVE CELLS THE NEXT COUPLE OF DAYS...LOCALIZED
FLOODING IS POSSIBLE ACROSS THE COUNTY WARNING AREA. HOWEVER...
DUE TO THE SCATTERED NATURE OF THE CONVECTION AND A LACK OF A
DEFINITIVE SURFACE FOCUSING MECHANISM...WILL NOT BE ISSUING ANY FLOOD
WATCHES AT THIS TIME.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DIMINISH
AFTER SUNSET. SCATTERED TO BROKEN CEILINGS 3 TO 5THSD DISSIPATING
AFTER 01Z...WITH MOSTLY MID/HIGH CLOUDS OVERNIGHT. VISIBILITY
UNRESTRICTED EXCEPT AOB 3SM IN THUNDERSTORMS...AND LOCALLY 3 TO 5SM
IN FOG OVERNIGHT. WINDS SOUTH TO SOUTHWEST 5 TO 10KT DIMINISHING TO
LIGHT AND VARIABLE AFTER 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         71  85  68  84 /  30  50  40  50
ATHENS          69  87  68  85 /  30  50  40  50
GAINESVILLE     68  85  67  84 /  30  50  40  50
ROME            68  85  69  85 /  30  50  40  50
COLUMBUS        72  87  71  88 /  30  50  40  50
MACON           70  89  69  88 /  30  50  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

20
Hazardous weather outlook, Jun 6, 11:54 AM EDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1154 AM EDT MON JUN 6 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1154 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EARLY EVENING...

.SYNOPSIS...
VERY WARM AND MOIST CONDITIONS WILL CONTINUE ACROSS GEORGIA THIS
AFTERNOON. SCATTERED THUNDERSTORMS WERE BEGINNING TO DEVELOP AT
MIDDAY MONDAY AND WILL CONTINUE THROUGH THE AFTERNOON AND EVENING.

.PRIMARY HAZARD...
THE MAIN THREAT WITH THE STORMS WILL BE LIGHTNING. HOWEVER ISOLATED
STORMS MAY PRODUCE MICROBURST WITH LOCALIZED STRONG GUSTY WINDS.
TORRENTIAL RAINFALL MAY ALSO PRODUCE SOME LOCALIZED FLOODING WITH THE
SLOW MOVING THUNDERSTORMS.

.DISCUSSION...
A RIDGE OF HIGH PRESSURE ALOFT REMAINS IN PLACE ACROSS THE REGION
WITH WEAK FLOW ALOFT. INSTABILITY WILL BE SUFFICIENT FOR
THUNDERSTORMS WITH CAPE VALUES OF 2000 TO 2500. ISOLATED
THUNDERSTORMS COULD REACH SEVERE LIMITS AND PRODUCE MICROBURST WITH
WIND GUST TO 60 MPH. SOME STORMS MAY PRODUCE HAIL UP TO PEA
SIZE. WITH THE SLOW MOVEMENT AND HIGH AMOUNTS OF MOISTURE
EXPECTED...SOME LOCALIZED FLOODING WILL ALSO BE POSSIBLE.
MAXIMUM RAINFALL RATES MAY EXCEED 2 INCHES PER HOUR IN PLACES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
THROUGH SUNDAY...SOME OF WHICH MAY APPROACH SEVERE LEVELS AND BE
CAPABLE OF VERY HEAVY RAINFALL.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 6, 4:31 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EDT MON JUN 6 2005

GAZ044-062115-

431 PM EDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA-SIZED
HAIL...AND HEAVY RAIN IN FULTON COUNTY UNTIL 515 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER FAIRBURN...MOVING NORTH
AT 5 MPH. ADDITIONAL STORMS ARE DEVELOPING IN THE MID-TOWN AREA.
THESE STORMS WILL AFFECT MUCH OF CENTRAL AND SOUTHWEST ATLANTA
THROUGH THE RUSH HOURS.

PEA-SIZED HAIL AND VERY HEAVY RAIN CAN ALSO BE EXPECTED WITH THIS
ACTIVITY. LOCALIZED STREET FLOODING CAN BE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jun 6, 4:37 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 PM EDT MON JUN 6 2005

GAZ008-062115-

437 PM EDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA-SIZED
HAIL...AND VERY HEAVY RAIN IN UNION COUNTY UNTIL 515 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLAIRSVILLE...DRIFTING SOUTH AT 5 MPH.

VERY HEAVY RAIN AND FREQUENCY CLOUD-TO-GROUND LIGHTNING WILL ALSO
ACCOMPANY THIS THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO AND COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jun 6, 4:59 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT MON JUN 6 2005

GAZ008-015-016-062200-

459 PM EDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA-SIZED
HAIL...AND VERY HEAVY RAIN ACROSS NORTHERN LUMPKIN...WHITE...AND
UNION COUNTIES UNTIL 600 PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF DEVELOPING STRONG THUNDERSTORMS FROM 5 MILES NORTHWEST OF
BLAIRSVILLE TO NACOOCHEE...MOVING SOUTH AROUND 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL AND
FREQUENT CLOUD-TO-GROUND LIGHTNING. HEAVY DOWNPOURS MAY CAUSE
LOCALIZED FLOODING OF STREETS...STREAMS...AND CREEKS IN THE AREA.
CAMPERS AND HIKERS IN THE AREA SHOULD SEEK SHELTER IMMEDIATELY.

RAB
Special weather statement, Jun 6, 5:15 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EDT MON JUN 6 2005

GAZ043-044-062200-

515 PM EDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA-SIZED
HAIL...AND VERY HEAVY RAIN IN DOUGLAS AND SOUTH FULTON COUNTIES
UNTIL 600 PM EDT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF CHAPEL HILL...MOVING NORTH AT 20
MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING TO THE NORTH AND EAST
OF THIS AREA TOWARD UNION CITY AND SOUTHWEST ATLANTA.

VERY HEAVY RAIN WILL ACCOMPANY THIS ACTIVITY AND MAY PRODUCE
LOCALIZED FLOODING OF STREETS AND ROADS IN THE AREA. THIS ACTIVITY
WILL IMPACT MUCH OF THE WESTERN PORTION OF THE ATLANTA METROPOLITAN
AREA DURING RUSH HOUR.

RAB
Special weather statement, Jun 6, 5:24 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 PM EDT MON JUN 6 2005

GAZ030-041-042-062215-

524 PM EDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA-SIZED
HAIL...AND VERY HEAVY RAIN IN CARROLL...HARALSON...AND POLK COUNTIES
UNTIL 615 PM EDT...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTH OF ETNA TO BUDAPEST...MOVING
NORTHEAST AT 10 MPH. OTHER CITIES IN THE AREA THAT MAY BE AFFECTED
INCLUDE TALLAPOOSA...BUCHANAN...FELTON...AND CEDARTOWN.

HEAVY RAIN MAY RESULT IN PONDING OF WATER ON ROADWAYS...INCLUDING
INTERSTATE 20. SOME SMALL STREAMS AND CREEKS IN THE AREA MAY RISE TO
BANKFULL.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jun 6, 5:46 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT MON JUN 6 2005

GAZ032-062230-

546 PM EDT MON JUN 6 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA-SIZED
HAIL...AND VERY HEAVY RAIN IN COBB COUNTY UNTIL 630 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLLUSTER OF STRONG THUNDERSTORMS DEVELOPING ACROSS MUCH OF COBB
COUNTY...INCLUDING ACWORTH...AUSTELL...POWDER
SPRINGS...MARIETTA...KENNESAW...AND SMYRNA. THIS ACTIVITY IS SHOWING
VERY LITTLE MOVEMENT...PERHAPS A SLIGHT DRIFT TO THE NORTH.

VERY HEAVY RAIN WITH THESE STORMS MAY RESULT IN FLOODING OF STREETS
AND HIGHWAYS IN THE AREA. ADDITIONALLY...SOME CREEKS AND STREAMS MAY
QUICKLY RISE TO BANKFULL.

MOTORISTS IN THE AREA NEED TO PLAN ON REDUCED VISIBILITY AND PONDING
OF WATER ON THE ROADWAYS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:33 PM EDTSevere Thunderstorm WarningFFCMurray27 min
Jun 6, 1:40 PM EDTSevere Thunderstorm WarningFFCMuscogee35 min
Jun 6, 1:45 PM EDTSevere Thunderstorm WarningFFCHouston30 min
Jun 6, 1:54 PM EDTSevere Thunderstorm WarningFFCPulaski36 min
Jun 6, 2:23 PM EDTSevere Thunderstorm WarningFFCHarris16 min
Jun 6, 4:41 PM EDTFlash Flood WarningFFCCoweta, Fayette64 min
Jun 6, 5:59 PM EDTSevere Thunderstorm WarningFFCCherokee46 min
Jun 6, 7:06 PM EDTSevere Thunderstorm WarningFFCGwinnett24 min
Jun 6, 7:13 PM EDTSevere Thunderstorm WarningFFCHall32 min
Jun 6, 7:32 PM EDTSevere Thunderstorm WarningFFCGwinnett43 min
Jun 6, 7:53 PM EDTSevere Thunderstorm WarningFFCBanks52 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.